Colorado, 2017

Hail in Colorado, August 15, 2017

August 15, 2017 · NWS BOU · 9 events in 3 counties and zones

Severe thunderstorms produced large hail, from 1 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from 1 to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 15, 3:20 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 15, 3:20 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
420 PM MDT Tue Aug 15 2017

.UPDATE...
Issued at 417 PM MDT Tue Aug 15 2017

Have updated the zones to include a Severe Thunderstorm Watch for
Logan, Morgan, Washington, Weld, Sedgwick and Phillips Counties.
Severe Thunderstorm Watch 452 is in effect until 11 pm mdt this
evening.
&&

.SHORT TERM...(This evening through Wednesday)
Issued at 128 PM MDT Tue Aug 15 2017

Thunderstorm developing over the Front Range Foothills and Palmer
Divide will continue to spread north and east through this
afternoon. Latest surface analysis indicating precipitable water
values around 0.80 in Denver to 1.2 inches near the NE border.
100 mb ML CAPES in the 1000-1500 j/kg range in the urban Corridor
to 2500-3000 j/kg over the far northeast plains of CO. No change
regarding the potential for severe storms with a slight risk east
of a Sterling to Last Chance line, with a marginal risk elsewhere.

For tonight, an upper trough over western WY is progged to move
eastward and brush across the region, before exiting into NE by
18z Tuesday. Weak mid level qg ascent will be over the cwa tonight
and Wednesday morning, with weak mid level qg descent in the
afternoon.  The strongest storm late this afternoon and evening
will occur along and south of a cold front that is progged to push
north to south across the cwa after 00Z. Due to the high water
content locally heavy rainfall also likely along with potential
flooding toward NE and KS this evening. No flash flood watches
planned but will need to keep an eye on Washington and eastern
Morgan counties, where a few locations were hit with heavy rain
earlier in the week. Low overcast stratus may occur over the urban
corridor through the morning, with some residual shower activity
across southern and eastern parts of the cwa.

Wednesday afternoon, in spite of the mid level subsidence behind
the trough, there should be enough moisture coupled with afternoon
heating to initiate another around of showers and thunderstorms.
They will likely not be as intense as those expected this evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 128 PM MDT Tue Aug 15 2017

An unsettled pattern will continue through the extended with near
normal temperatures. By Wednesday evening the upper trough will
have moved east over Kansas. PW values will increase against the
foothills with ESE flow against the higher terrain. This will help
CAPE values get into the 300 to 400 j/kg range by 00z Thursday.
This will allow for storms to continue into the late evening hours
over the higher terrain and foothills due to continued orographic
lift. On the plains conditions will stabilize enough to keep most
convection to the west.

On Thursday, models indicate another weak shortwave moving over
the NE plains bringing showers and thunderstorms to the region.
Closer to the foothills conditions will be drier in the lower
levels due to more westerly flow at the surface vs further east.
Winds on the eastern plains will increase from the SSW into the
late afternoon and evening hours due to a building lee side trough
and a surface high over Central Kansas. This will help usher in
moisture from the south and increase CAPE values into the 1500 to
2000 j/kg range. Deep layer shear values will remain lower in the
20s so severe is not expected at this time. Main hazards will be
gusty winds and brief heavy rain with the possibility of small
hail further east. Temperatures will be around normal with highs
in the mid 80s.

For Friday into the weekend the upper level ridge will build
allowing for a return to zonal flow over the state. This will
bring in slightly drier air for Friday allowing for decreased
storm coverage and moisture values dropping. By the weekend WSW
upper level flow aloft will allow for disturbances to move over
the state increasing chances for afternoon convection into the
start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 128 PM MDT Tue Aug 15 2017

Surface cold front will impact areal terminals by this evening
around 01z as winds increase from the north. Isolated
thunderstorms developing around the Denver area with some outflow
possibly triggering additions showers and storms prior to 01z, but
the best potential may be this evening or or after fropa.
Showers will decrease after midnight but low clouds in post
frontal airmass with MVFR cigs developing toward 12z. Ceiling
should start to lift toward 18z terminals may still be dealing
with ILS restrictions. More thunderstorms possible Wednesday aftn
after 21z but less intense with more isolated coverage for Denver.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Cooper
LONG TERM...Bowen
AVIATION...Cooper
Hazardous weather outlook, Aug 15, 9:20 AM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1020 AM MDT Tue Aug 15 2017

COZ030>051-161630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1020 AM MDT Tue Aug 15 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will redevelop by early this afternoon
over the mountains and spread over the plains during the late
afternoon and evening hours. A few storms may become severe with
large hail up to 2 inches in diameter, winds gusts to 60 mph and
heavy rain. The best chance for the stronger storms will be along
and east of a line from Limon to Grover. Showers and thunderstorms
will gradually diminish later tonight. An upper level disturbance
and cold front will enhance thunderstorm activity this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will gradually decrease during the latter
half of the week. Over the weekend, a return to a moist
southwesterly flow will increase the chances for storms and
wetting rainfall starting in the high country, and then over most
of the outlook area by Monday. The chance for severe weather
appears low, however as humidities increase, some areas could see
locally heavy rainfall by early next week. Temperatures will be
around normal with highs in the mid to upper 80s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight because
severe weather is expected to be well east of the Urban Corridor.

The radar

The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Lincoln

When
August 15, 3:20 PM MST
Where
Lincoln County, Hugo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -103.470

Hail, Lincoln

When
August 15, 3:25 PM MST
Where
Lincoln County, Hugo
Measured
1.75 in hail
Reported by
Public
Coordinates
39.130, -103.470

Hail, Lincoln

When
August 15, 3:27 PM MST
Where
Lincoln County, Hugo
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.130, -103.470

Hail, Lincoln

When
August 15, 3:42 PM MST
Where
Lincoln County, 3.75 mi W of Hugo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.130, -103.540

Hail, Douglas

When
August 15, 3:44 PM MST
Where
Douglas County, 2.14 mi W of Castlewood Canyon State Park
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -104.800

Hail, Lincoln

When
August 15, 3:54 PM MST
Where
Lincoln County, Hugo
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
39.130, -103.470

Hail, Elbert

When
August 15, 4:47 PM MST
Where
Elbert County, 7.87 mi SE of Matheson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -103.890

Hail, Elbert

When
August 15, 5:00 PM MST
Where
Elbert County, 9.83 mi NE of Kutch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -103.740

Hail, Lincoln

When
August 15, 5:34 PM MST
Where
Lincoln County, 5.25 mi NE of Punkin Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -103.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707366, 707367, 707368, 707369, 707370, 707371, 707373, 707374, 707375.